I have no known allergies or allergic reactions to anything. But these past few days I have been develping hives all over my body. They come and go, I have tried Benadryl and Claritin but they don't seem to be helping me much. It first started off when I came home from work one day and I began watching TV, then all of a sudden I became itchy on my lower back area then the itching spreaded and by the end of the night, I was develping hives on my arms, legs, thighs, stomach, chest, and neck. Then I took some claritin and rested, when I woke up the next day it seemed fine and everything was getting better, but then later that day, it all came back again and this time it got worse. The hives and itching came back all over my body, but this time they began to look like burn scars and it began to spread to my face. Thats when I went to go see a Urgent Care Clinic nearby and they gave me some benadryl and a shot of some type of steroids. The next day everything was gone but then later in the day I began to develop hives again in certain spots of my body. First they would come on my arms then go away and now they are on my legs. I have no idea what is cuasing this or what the is going on. Please help me, where can I find out what this cuase is, I heard there are allergen doctors or something. I also do not have health insurance so I'm trying to find a reasonably affordable place, if there is any. Thanks.
Just a thought. I had unexplained hives for two years. I suspected a latex allergy because sometimes the hives came after having a blood test or being at the dr's office, but not always. When it was finally confirmed by a very bad reaction after having an IV, I began to be careful but still couldn't explain the times when I had not been in a hospital or Dr's office. Then I had a bad reaction after I ate in a restaurant-hives, swollen throat and ears and shortness of breath. Now I never eat in a new restaurant without asking if they use latex gloves in the kitchen. With me it does not matter whether it is before or after the food is cooked, I still reacte and I've been warned that the reaction can get much worse, even life threatening. I take allergy medicine every day, but if I don't within a few days, I also reacte to the elastic in my underwear. My hives were itchy before they even broke out to the surface and I often felt as if I had a itchy sunburn. I hope your hives can be explained by something that is easier to stay away from. I reacted the other day by being in a tire store and I had to be there with a bad tire and my husband out of town. I got back in the car quickly and rolled up the windows. Best of success in finding out your cause.
I have a seven year old son dealing with chronic hives. The dr. said it is next to impossible to find the cause of chronic hives. He started my son on a combination of Zyrtec (10mg a day) and zantac (2 a day). This combination releived my son's hives. If we so much as miss one pill, they start to surface again in his skin. I am concerned about the amount of meds he is taking but he couldn't stand the hives either. The zantac is over the counter. Someone told me that Claritan over the counter works as well as Zyrtec. I haven't tried it though. Good Luck in your search.
There are hives & then there is large urticaria. Hives tend to be small & red.
Urtaria is like large out of shape welts that spead in minutes to different
parts. They itch bad & I suddenly got them & went to hospital w/ shots &
then used medrol-pak. They left & then 2 wks later returned. I spread every-
thing out on counter I injested that day before attack. Reard all labels to
see common ingredient. I had been tested & it came back zip! I found that it
was an additive. Most don't test for that. Red dye 40 was in everything +
the Benadryl I had taken + tubed biscuit doe! I had BBQ sc & red jello the
day I went to hospital. One day I got my meds ready & ate more jello. In 2 hrs I was beaking out bad. Best med I was put on was Atarax (Generic). It
is cheap & works fast. It is the same ingredient in Zyrtec. Zyrtec is very low
dose but a time release that can wear off in 6 hrs. In some cases, Zantac
coats stomache but stops absorbtion of Zyrtec. Use what works 4 U but
look into labels & what daily common thing U eat. Mine totally stopped after
I figured it out. U can also have additives or meds accumulate a few days
before the big break-out. Need to play Scherlock!
Funny you mentioned Red Dye. I have suspected that with my seven year old for about a year. It is next to impossible to watch every bite a seven year old consumes. I really think that is the contributing factor.
have you changed detergents lately or possibly soaps etc. Hives are hard to diagnose for sure. I get them from stress. My face will start to get itchy and blotchy and will spread down my throat and chest. Feels like my skin is on fire. Your skin is your body's largest organ so even if it may start to be irritated in one area it can spread like wildfire to other parts. I have had chemical burn on my face a few times from products that contain Menthyl & pathenyol in them...started out like hives but it did not go away and had to get on steroids. Hope you can narrow it down...if not try to pay attention to what you were doing when it happened and stress levels etc.
It took me 4 years of going from dr. to dr. and taking what seemed like a ton of benadryl, zyrtec, and allegra to alleviate the worst uticaria the doctors say they ever saw, welts the size of my hand and bigger, I met a allergy specialist that I took my daughter too for testing, the day she had her tests I happened to be covered with huge welts going down my arms, back and stomach, I said to him can you tell me what is causing this, and he proceeded to ask me some questions and told me to stop taking any meds I was taking to get rid of the hives, I told him I would go crazy if I didn't take anything, so he gave me a prescription for atarax to take for that week, but not to take it on friday and to come back and see him on sat. morning and wow, 4 days no hives, first time in 4 years. I went to see him on sat. morning and found out that I was allergic to red dye and to saccharin, nutrasweet. Since then I rarely ever take a pill maybe once a week if I forget to read a label. Last nite my mom sent me some ribs that she had made, and never gave it any thought ate them and an hour later I was covered in welts, I took an atarax and they were gone in about 30 mins. I checked with my mom about the sauce she used and sure enough there was red dye in it. It was also in the benadryl and allegra I was taking, in my toothpaste, and makeup and in my thyroid and blood pressure meds. I had to cut the cake at a wedding a few weekends ago which had red roses on it, oh my....I had to leave I started swelling up like a balloon, between the dye in the frosting and the vodka and cranberry drink I had, I ended up in the E.R. I just have to pay more attention, eating out is very hard you just have to ask. I eat alot of salads when we go out...good luck to all who suffer from this but ATARAX is awesome !! shira
Hi funnybunny, I can so relate to what you are going through. I've had chronic hives for nine and a half months, I am 48 and have never been allergic to anything, I hadn't changed anything in my diet or soap and one night I woke up with a swollen lip, the next day I had big red out of shape welts all over my body. I have taken Reactine every day, if I missed even one I broke out in itchy swollen welts. I have been to the doctor and allergist, they seem totally clued out as to what is causing them. I really don't think it's anything I'm eating, I think it must be auto immune. I'm reacting to myself, hormones or stress maybe. I'm lucky because the antihistamines have been working very well, and for the last two day for the first time in months I was able to live without meds, the hives are getting better. It seems like they are just burning themselves out. I hope you find a cause for your hives. Mary
I can also attest to the effectiveness of Atarax for hives. I have chronic hives off and on. Usually, they will last 2-3 months at a time, then disappear like they came. Atarax is the only thing that helps to stop them. These are the tiny red itchy bumps, not the welts. Have no clue what causes them, but I do know that stress will bring them on really fast.
As I understand it, Zyrtec is the same medicine as Atarax, only it does not make you sleepy as Atarax can do, and it is not generic yet so it costs more. Atarax is very reasonably priced in the generic form. The Atarax supposedly metabolizes into the same active ingredient that Zyrtec is made up of, therefore they are the "same". That's what I read, but - Zyrtec never worked for me like Atarax does. That doesn't make a lot of sense, but that has been my experience.
One other thing, for my hives, sometimes - sometimes I can swab the area gently with a plain Stridex pad and it will relieve it somewhat. Other times, maybe after I've scratched the area, the Stridex will make it burn and sting and itch worse.